Alert archive / Oregon / Wind Advisories in 2022

Wind Advisory 2, NWS Boise, ID

January 6, 2022Harney County, Malheur County, Oregon; Owyhee County, Idaho

NWS Boise, ID issued this wind advisory at Jan 6, 2022, 1:07 PM PST for Harney County, Malheur County, Oregon; Owyhee County, Idaho. It took effect at Jan 7, 2022, 9:00 AM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2022, 1:07 PM PST (21:07 UTC)
In effect from
Jan 7, 2022, 9:00 AM PST
Expired
Jan 7, 2022, 4:00 PM PST
In force
7 hr
Issued by
NWS Boise, ID

Counties Owyhee County, ID, Harney County, OR, Malheur County, OR

The radar

The Boise radar (KCBX), 125 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2022-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2022-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 355 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

490 
WWUS75 KBOI 062107
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
207 PM MST Thu Jan 6 2022

IDZ029-ORZ061-063-070600-
/O.NEW.KBOI.WI.Y.0002.220107T1700Z-220108T0000Z/
Owyhee Mountains-Harney County-Malheur County-
207 PM MST Thu Jan 6 2022 /107 PM PST Thu Jan 6 2022/

...WIND ADVISORY IN EFFECT FROM 10 AM MST /9 AM PST/ TO 5 PM MST
/4 PM PST/ FRIDAY...

* WHAT...West winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Oregon, Harney County and Malheur County. In Idaho, 
  Owyhee Mountains.

* WHEN...From 10 AM MST /9 AM PST/ to 5 PM MST /4 PM PST/ Friday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Travel could be difficult for high-profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
266 
WWUS75 KBOI 070525
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
1025 PM MST Thu Jan 6 2022

IDZ029-ORZ061-063-071400-
/O.CON.KBOI.WI.Y.0002.220107T1700Z-220108T0000Z/
Owyhee Mountains-Harney County-Malheur County-
1025 PM MST Thu Jan 6 2022 /925 PM PST Thu Jan 6 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MST /9 AM PST/ TO
5 PM MST /4 PM PST/ FRIDAY...

* WHAT...West winds around 30 mph with gusts to 50 mph expected.

* WHERE...In Oregon, Harney County and Malheur County. In Idaho, 
  Owyhee Mountains.

* WHEN...From 10 AM MST /9 AM PST/ to 5 PM MST /4 PM PST/ Friday.

* IMPACTS...Gusty winds could blow unsecured objects around.
  Travel will be difficult for high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
692 
WWUS75 KBOI 071119
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
419 AM MST Fri Jan 7 2022

IDZ029-ORZ061-063-072200-
/O.CON.KBOI.WI.Y.0002.220107T1700Z-220108T0000Z/
Owyhee Mountains-Harney County-Malheur County-
419 AM MST Fri Jan 7 2022 /319 AM PST Fri Jan 7 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MST /9 AM PST/ THIS
MORNING TO 5 PM MST /4 PM PST/ THIS AFTERNOON...

* WHAT...Southwest to west winds around 30 mph with gusts to 50 
  mph expected.

* WHERE...In Oregon, Harney County and Malheur County. In Idaho, 
  Owyhee Mountains.

* WHEN...From 10 AM MST /9 AM PST/ to 5 PM MST /4 PM PST/ Friday.

* IMPACTS...Gusty winds could blow unsecured objects around. 
  Travel will be difficult for high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
252 
WWUS75 KBOI 072050
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
150 PM MST Fri Jan 7 2022

IDZ029-ORZ061-063-080000-
/O.CON.KBOI.WI.Y.0002.000000T0000Z-220108T0000Z/
Owyhee Mountains-Harney County-Malheur County-
150 PM MST Fri Jan 7 2022 /1250 PM PST Fri Jan 7 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /4 PM PST/ THIS
AFTERNOON...

* WHAT...Southwest to west winds around 30 mph with gusts to 50 
  mph expected.

* WHERE...In Oregon, Harney County and Malheur County. In Idaho, 
  Owyhee Mountains.

* WHEN...From 10 AM MST /9 AM PST/ to 5 PM MST /4 PM PST/ Friday.

* IMPACTS...Gusty winds could blow unsecured objects around. 
  Travel will be difficult for high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Jan 6, 9:23 AM PST, 3 hours 44 minutes earlier.

Area forecast discussion, Jan 6, 9:23 AM PST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Boise ID
1023 AM MST Thu Jan 6 2022

.DISCUSSION...Snow is continuing in the mountains this morning,
but snow levels are on the rise. Valleys below 4500 feet will see
rain today with snow above 6000 feet and a mix in between. Through
this evening additional accumulations will be limited to sites
above 5000-6000ft. At lower elevations, rain on top of snow could
produce ponding of water, especially on roadways that have poor
drainage due the current snow cover. Current Winter Weather
Advisories and forecast are on track for today.

&&

.AVIATION...Widespread precipitation and mountain obscuration will
continue today across most of southwest Idaho and Baker County
Oregon, with areas of IFR/LIFR conditions in snow, stratus, and
fog. Snow levels 5k-6k feet MSL. Precipitation will decrease to
scattered showers along the ID/Or and ID/NV borders this
afternoon. Low level wind shear is possible, mainly today.
Conditions will improve this evening, except for local IFR/LIFR in
stratus and fog. Precipitation will spread across the area late
tonight and continue through Friday, with snow levels around 5k
feet MSL. Surface winds: SE-SW 10- 20 kt. Gusts to 20-30 kts in
southeast Oregon and higher elevations of southwest Idaho. Winds
aloft at 10k feet MSL: W-NW 40-55 kts.

Weekend Outlook...A few snow showers will continue across the
Central Idaho Mountains on Saturday. Otherwise, the region will
remain dry. Stratus and fog will be possible through the weekend.

&&

.PREV DISCUSSION...
SHORT TERM...Today through Friday night...A moist northwesterly
flow along and north of a warm front will continue to provide
widespread precipitation today across most of southwest Idaho
(except near the Nevada border) and southeast Oregon east of Burns
and Rome. Snow changed to rain in the lower valleys overnight as
the warm front moved northward, along with a brief period of light
freezing rain (including Boise and Jerome). The snow levels will
remain above 6000 feet for most of the area, except in the north
where the levels will rise to 4500-5500 feet. A Winter Weather
Advisory is in effect for central Idaho today where several more
inches of snowfall are expected - mainly in the mountains above
5500 feet. The precip will diminish tonight, except in the far
north (Baker County to the West Central Mountains) for more valley
rain and mountain snow. A vigorous Pacific trough will move
inland on Friday. Moisture will increase within a southwest flow
aloft ahead of it as precipitation becomes widespread across the
higher elevations...especially in southwest Idaho. Snow levels
will be around 4500 feet for several more inches of snowfall in
central Idaho above 5000 feet. It will also become windy ahead of
a cold front, especially in southeast Oregon and far southwest
Idaho. Precipitation and winds will diminish Friday night as fast-
moving trough and cold front exit to the east. Temperatures will
be around 5 degrees normal through Friday, with highs mainly in
the 30s and 40s. Lows will be mainly in the 30s tonight, but 10-15
degrees colder (teens and 20s) Friday night due to the passage of
the cold front.

LONG TERM...Saturday through Thursday...Lingering showers over
the central mountains will end Saturday afternoon as an upper
level high pressure ridge amplifies over the western U.S. This
will develop a surface inversion keeping the valley colder and
allow for fog/stratus to develop. Temperatures will drop from near
or slightly above normal on Saturday to at least 5 degrees below
normal for the rest of the period. Surface temperatures will
depend quite a bit on snow cover which could mostly be melted off
by the weekend. The ridge looks to remain in place through the
week though it does weaken Monday night into Tuesday with passage
of a weak trough. This could bring a slight chance of snow showers
to our northern mountains, but otherwise dry weather will
prevail. Ensembles agree on a breakdown of the ridge later in the
week though they vary quite a bit on timing and strength of the
next system.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 11 AM MST this morning IDZ013-033.
     Winter Weather Advisory until 5 PM MST this afternoon IDZ011.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...DG
AVIATION.....JT
PREV SHORT TERM...BW
PREV LONG TERM....JS

Nearby

Wind Advisories in Oregon, 2022Wind Advisories in Idaho, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.